Capturing side-effect of medication to identify persons at risk of delirium

Fulvio Lauretani, Gian Paolo Ceda, Marcello Maggio, Anna Nardelli, Marsilio Saccavini, Luigi Ferrucci

Research output: Contribution to journalArticle

Abstract

Delirium, an acute confusional state characterized by decline in attention and cognition, is a common, life-threatening, but potentially preventable clinical syndrome among older persons. Deficits in cholinergic function have been postulated to cause delirium and cognitive decline. In particular, an imbalance between levels of acetylcholine and monoamine (such as dopamine) may cause delirium. We describe two cases of delirium in hospitalized older patients, supporting the "cholinergic deficiency hypothesis". In the first patient, hypo-reactive delirium developed a few hours after a dose of the long-acting opiate tramadol (a drug with anticholinergic effect) as analgesic for pain related to advanced peripheral artery disease. In the second patient, with vascular parkinsonism plus pre-frontal cortex vascular lesions, hyper-reactive delirium developed a few hours after a prescribed administration of L-dopa. These symptoms disappeared completely on the following day. These two "natural" experiments support the hypothesis that both hypo-reactive and hyper-active delirium may be caused by a reduction in cholinergic signaling.

Original languageEnglish (US)
Pages (from-to)456-458
Number of pages3
JournalAging clinical and experimental research
Volume22
Issue number5-6
StatePublished - Oct 2010
Externally publishedYes

Fingerprint

Delirium
Cholinergic Agents
Blood Vessels
Opiate Alkaloids
Tramadol
Confusion
Peripheral Arterial Disease
Cholinergic Antagonists
Parkinsonian Disorders
Levodopa
Frontal Lobe
Cognition
Acetylcholine
Analgesics
Dopamine
Pain
Pharmaceutical Preparations

Keywords

  • Cause and prevention
  • Cholinergic deficiency
  • Delirium

ASJC Scopus subject areas

  • Aging
  • Geriatrics and Gerontology

Cite this

Lauretani, F., Ceda, G. P., Maggio, M., Nardelli, A., Saccavini, M., & Ferrucci, L. (2010). Capturing side-effect of medication to identify persons at risk of delirium. Aging clinical and experimental research, 22(5-6), 456-458.

Capturing side-effect of medication to identify persons at risk of delirium. / Lauretani, Fulvio; Ceda, Gian Paolo; Maggio, Marcello; Nardelli, Anna; Saccavini, Marsilio; Ferrucci, Luigi.

In: Aging clinical and experimental research, Vol. 22, No. 5-6, 10.2010, p. 456-458.

Research output: Contribution to journalArticle

Lauretani, F, Ceda, GP, Maggio, M, Nardelli, A, Saccavini, M & Ferrucci, L 2010, 'Capturing side-effect of medication to identify persons at risk of delirium', Aging clinical and experimental research, vol. 22, no. 5-6, pp. 456-458.
Lauretani F, Ceda GP, Maggio M, Nardelli A, Saccavini M, Ferrucci L. Capturing side-effect of medication to identify persons at risk of delirium. Aging clinical and experimental research. 2010 Oct;22(5-6):456-458.
Lauretani, Fulvio ; Ceda, Gian Paolo ; Maggio, Marcello ; Nardelli, Anna ; Saccavini, Marsilio ; Ferrucci, Luigi. / Capturing side-effect of medication to identify persons at risk of delirium. In: Aging clinical and experimental research. 2010 ; Vol. 22, No. 5-6. pp. 456-458.
@article{51038b8ac2de48a2b31f05a6a64493d0,
title = "Capturing side-effect of medication to identify persons at risk of delirium",
abstract = "Delirium, an acute confusional state characterized by decline in attention and cognition, is a common, life-threatening, but potentially preventable clinical syndrome among older persons. Deficits in cholinergic function have been postulated to cause delirium and cognitive decline. In particular, an imbalance between levels of acetylcholine and monoamine (such as dopamine) may cause delirium. We describe two cases of delirium in hospitalized older patients, supporting the {"}cholinergic deficiency hypothesis{"}. In the first patient, hypo-reactive delirium developed a few hours after a dose of the long-acting opiate tramadol (a drug with anticholinergic effect) as analgesic for pain related to advanced peripheral artery disease. In the second patient, with vascular parkinsonism plus pre-frontal cortex vascular lesions, hyper-reactive delirium developed a few hours after a prescribed administration of L-dopa. These symptoms disappeared completely on the following day. These two {"}natural{"} experiments support the hypothesis that both hypo-reactive and hyper-active delirium may be caused by a reduction in cholinergic signaling.",
keywords = "Cause and prevention, Cholinergic deficiency, Delirium",
author = "Fulvio Lauretani and Ceda, {Gian Paolo} and Marcello Maggio and Anna Nardelli and Marsilio Saccavini and Luigi Ferrucci",
year = "2010",
month = "10",
language = "English (US)",
volume = "22",
pages = "456--458",
journal = "Aging clinical and experimental research",
issn = "1594-0667",
publisher = "Springer Verlag",
number = "5-6",

}

TY - JOUR

T1 - Capturing side-effect of medication to identify persons at risk of delirium

AU - Lauretani, Fulvio

AU - Ceda, Gian Paolo

AU - Maggio, Marcello

AU - Nardelli, Anna

AU - Saccavini, Marsilio

AU - Ferrucci, Luigi

PY - 2010/10

Y1 - 2010/10

N2 - Delirium, an acute confusional state characterized by decline in attention and cognition, is a common, life-threatening, but potentially preventable clinical syndrome among older persons. Deficits in cholinergic function have been postulated to cause delirium and cognitive decline. In particular, an imbalance between levels of acetylcholine and monoamine (such as dopamine) may cause delirium. We describe two cases of delirium in hospitalized older patients, supporting the "cholinergic deficiency hypothesis". In the first patient, hypo-reactive delirium developed a few hours after a dose of the long-acting opiate tramadol (a drug with anticholinergic effect) as analgesic for pain related to advanced peripheral artery disease. In the second patient, with vascular parkinsonism plus pre-frontal cortex vascular lesions, hyper-reactive delirium developed a few hours after a prescribed administration of L-dopa. These symptoms disappeared completely on the following day. These two "natural" experiments support the hypothesis that both hypo-reactive and hyper-active delirium may be caused by a reduction in cholinergic signaling.

AB - Delirium, an acute confusional state characterized by decline in attention and cognition, is a common, life-threatening, but potentially preventable clinical syndrome among older persons. Deficits in cholinergic function have been postulated to cause delirium and cognitive decline. In particular, an imbalance between levels of acetylcholine and monoamine (such as dopamine) may cause delirium. We describe two cases of delirium in hospitalized older patients, supporting the "cholinergic deficiency hypothesis". In the first patient, hypo-reactive delirium developed a few hours after a dose of the long-acting opiate tramadol (a drug with anticholinergic effect) as analgesic for pain related to advanced peripheral artery disease. In the second patient, with vascular parkinsonism plus pre-frontal cortex vascular lesions, hyper-reactive delirium developed a few hours after a prescribed administration of L-dopa. These symptoms disappeared completely on the following day. These two "natural" experiments support the hypothesis that both hypo-reactive and hyper-active delirium may be caused by a reduction in cholinergic signaling.

KW - Cause and prevention

KW - Cholinergic deficiency

KW - Delirium

UR - http://www.scopus.com/inward/record.url?scp=79955413521&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79955413521&partnerID=8YFLogxK

M3 - Article

C2 - 21422797

AN - SCOPUS:79955413521

VL - 22

SP - 456

EP - 458

JO - Aging clinical and experimental research

JF - Aging clinical and experimental research

SN - 1594-0667

IS - 5-6

ER -